Can I take T3 with these results: Hi everyone... - Thyroid UK

Thyroid UK

120,346 members140,091 posts

Can I take T3 with these results

posthinking01 profile image

Hi everyone, can someone advise whether I look like a candidate for T3 - I know my T4 is a little high so reduced it down to 100 mcg after test.

I am on 100 mcg liquid TEVA T4

TSH is 0.8 (range 0.35 – 4.78)

Free T4 (is a little high so I reduced down to 100 mcg from 110 mcg) 21.8 (range 10-20)

Free T3 4.1 (range 3.5 – 6.5)

Many thanks for any help you can give

A

20 Replies
SlowDragon profile image
SlowDragonAdministrator

When were vitamin D, folate, ferritin and B12 last tested

What vitamin supplements are you currently taking

As you have Ord’s are you on absolutely strictly gluten free diet and/or dairy free diet

If not, have you tried these

Yes have tried all these - although gluten free did not agree with me.

If you mean are you a poor converter, the answer is yes, you are. And, reducing your levo like that will reduce your FT3 as well as your FT4.

Have you had your nutrients tested: vit D, vit B12, folate and ferritin? Sub-optimal nutrients can cause poor conversion, as can low calories intake. Best to check these things before embarking on the search for T3. :)

Hi thanks for this - I wasn't sure whether the 4.1 Free T3 was a good level or not on the range offered.

Well, it's quite a bit less than mid-range. Most hypos need their FT3 in the top third of the range.

Fantastic thanks so much for your help on this.

You're welcome. :)

How do you feel?

Reducing levo will in turn reduce T3 (if conversion is poor!) and you are likely to feel worse. Every cell needs a constant and adequate supply of T3 either from within the body or from replacement hormones.

Low T3 = poor health!

If you still have high FT4 with low FT3 after vit D, vit B12 folate and ferritin have all been optimised then you can be confident that conversion is compromised.

Research suggests that conversion can be significantly worse if you have inherited the Dio2 polymorphism from both parents.

In that case the addition of T3 can help.

Just be aware that T3 is not the panacea of all ills and can take time for the (correct) dose to be established and to be effective. I'm T3-only so have been there!

I was getting signs of over medication - vascular issues in my fingers - bruising when opening a tap etc. - so brought it down when I saw the test result and fingers stopped misbehaving. I have collagen issues and not surprised to do some research yesterday that low T3 and collagen issues are linked. I always feel rubbish - no energy as soon as i take my T4 I seem to lose energy - any ideas on that one - other than my liver (I don't drink haven't has d a drink for over 52 years because of severe allergy) I think I have a liver issue not showing up in blood tests as to being an issue - as my eyes flash yellow when I take my meds. Thanks for your help.

Since T3 regulates collagen synthesis low T3 is possibly causing your collagen issues, - combined with the fact that collagen decreases with age. It is important for bone quality.

In your shoes and with your lab results I would be discussing the addition of T3 with your medic -, your FT3 is far too low.

I spent 20 years on levo until I reached 200mcg and my health just got worse until I could barely function, my medics had no idea what was wrong and diagnosed Fibromyalgia and Chronic Fatigue Syndrome which never convinced me.

Long story, short, after much " digging" I'm now T3-only, it took well over 2 years to reach a therapeutic dose but now at age 76 most of my symptoms have gone except for a tolerable level of pain and fatigue. I discovered that I have RTH and need high dose T3

As a last resort it is also possible that you may be suffering from a type of thyroid hormone resistance (RTH), it's complicated but basically means that the T3 in your blood is not reaching the nuclei of the cells where it does it's work, and a high dose of T3 is needed to overcome the resistance.

I'm not suggesting that you have RTH, just pointing to the importance of a constant and adequate supply of T3 to every cell in the body.

I hope you find an understanding medic who will prescribe T3 for a lengthy trial (not just a few weeks) - if not you can self medicate. Many of us here have had to do this to improve our health.

A visit to an optician might also be a wise move.

You may find this interesting, I find the work of the late Dr John Lowe ( et al) valuable.

healthrising.org/blog/2019/...

Good luck

Thanks so much for your valued advice - I have high blood pressure this morning - does T3 raise blood pressure or help reduce it. Thanks for the link - I have subscribed.

"Effects of thyroid replacement therapy on arterial blood pressure in patients with hypertension and hypothyroidism"

pubmed.ncbi.nlm.nih.gov/119...

In my case correct thyroid hormone replacement reduced my blood pressure and heart rate.

Thanks - may I ask did you drop T4 gradually adding in T3 over a period of time or?

Maybe I should point out TUK's statement on self medicating

thyroiduk.org/about-thyroid...

Have you been to see an endo ? I did this before I decided to self medicate.

I also did a lot of background reading before I started what turned out to be a long, lonely, bumpy, road to recovery. Your experience may be easier.

I'm not qualified to advise I can only give the information that you can use to go forward....but yes, I did drop T4 very slowly as I added tiny amounts of T3, also very slowly. Only change one thing at a time and test regularly keeping a close eye on FT3 which, unless circumstances are complicated, should remain in range. Trial and error is often the way forward!

I had similar levels and added in T3. My hip and back pains got a lot better once my T3 was around 6.

Looking forward to starting treatment

Did u drop down T4 or just add T3

I did drop my t4 quite a bit but I’m not sure why really. It made it impossible to get to sleep or stay asleep. However now my T3 is high I wonder if I should just gradually reduce the t4 as I know many are happy on T3 only. Trying to enjoy being on an even keel for a bit.

I would ask not to reduce your t4 - the level will stay as it is - and then you’ll be just changing one thing so you’ll be able to gauge the effect of the T3.

I had a really bad experience with Armour and ERFA where I was sweating profusely no matter what dose I took - so I am a bit cautious when it comes to T3 as don’t want that to happen again - although found out later I had lactose intolerant so the sweating and I mean dripping face - may have been hormone not getting through - although endo said at time I think you are overmedicated and if so you could be damaging your heart - which was a worry - so taking it steady - T3 has had a bad press of old but on reading some of the success stories here perhaps that was not justified!

Don’t upset the apple cart if you are steady and not getting any side effects !

You may also like...